Texas, 2021Hail and Damaging Winds in Texas, May 9, 2021
May 9, 2021 · NWS LCH · 3 events in 2 counties and zones
A cold front moved into interior sections of Southeast Texas causing scattered storms. A couple storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into interior sections of Southeast Texas causing scattered storms. A couple storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 9, 5:23 PM CST, 18 minutes earlier.
Area forecast discussion, May 9, 5:23 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
623 PM CDT Sun May 9 2021
.UPDATE...
Severe Thunderstorm Watch 160 has been issued until 06Z or 1 am
CDT for mainly the northern zones, covering areas mainly north of
the Highway 190 corridor. Concern is for cluster of thunderstorms
across east Texas and northern Louisiana to consolidate into a
MCS/Bow echo feature that will push east-southeast into the
northern portions of the forecast area. Main hazards will be
strong wind damaging wind gusts over 60 mph and hail larger than
quarter size or 1 inch in diameter.
&&
.DISCUSSION...
For the 10/00Z TAF Issuance.
&&
.AVIATION...
Southerly flow will continue to move abundant Gulf moisture into
the forecast area through the night. Low clouds will persist with
mainly MVFR ceilings at all terminals.
The next concern will be a complex of thunderstorms as an upper
level disturbances moves across the region. KAEX terminal looks to
be in the path of the developing thunderstorm complex, reaching
that terminal after 10/01Z with affects possible through 10/05Z
with IFR ceilings/Visibility and gusty winds.
There is the possibility of this activity sinking further south
overnight, and therefore added PROB30 groups at KLCH/KLFT/KARA to
cover this after 10/09Z.
Rua
&&
.PREV DISCUSSION... /issued 339 PM CDT Sun May 9 2021/
DISCUSSION...
A late season cold front is expected to reach our northern zones
later today and become stationary over gulf coast states. Showers
and a stray tstorm have already popped up in advance of this
boundary and similar activity is expected for the rest of today
and into tonight.
This is a multi day rainfall event expected to extend into the
end of this week. Rainfall totals for the short term are around a
quarter to two inches. Issuance of a FF.A appear to be unlikely,
however it is not completely out of the question.
SPC D1 SWO has our CWA in a marginal risk for severe thunderstorms,
with a slight risk for our northern SETX Counties and CenLA
Parishes. On D2, our CWA again is in a marginal risk. All modes
of severe weather are possible, with hail and damaging wind gust
being the prominent threats. Overall, though, the threat remains
low with most of the severe weather expected for areas north of
us.
87
Long Term (Tuesday through Sunday)...
The cold front that pushes through during the short term period is
forecast by guidance to stall across the area through Wednesday with
short waves moving through the southwesterly flow periods of showers
and thunderstorms will continue across the area some of which could
be on the heavy side with favorable flow and PW's 1.5 to 2 inches.
The front gets a push to the south finally Wednesday night and
Thursday with lingering showers possible Thursday morning before
drier weather and briefly cooler temperatures especially at night.
Guidance indicates return flow starting Saturday with a risk of
showers and thunderstorms returning Sunday but the guidance is
rather muddled on this right now.
27
MARINE...
SC.Y from this morning was expired due to winds relaxing below
criteria. Winds will continue to relax ahead of a stalled front
well inland. Scattered showers and thunderstorms will be possible
Monday into Thursday as this front provides a focus for storm
development.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 68 79 64 76 / 90 70 40 80
LCH 74 86 72 84 / 60 40 30 60
LFT 72 85 71 83 / 60 50 30 70
BPT 72 86 71 82 / 50 30 30 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
AVIATION...07
Hazardous weather outlook, May 9, 2:47 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
347 PM CDT Sun May 9 2021
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-102100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
347 PM CDT Sun May 9 2021
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...This afternoon and tonight.
Part of our area is in a marginal risk for severe thunderstorms,
with a slight risk for our northern SETX Counties and CenLA Parishes.
On D2, our CWA again is in a marginal risk.
All modes of severe weather are possible, with hail and damaging
wind gust being the prominent threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms expected to persist until the end of the
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-450-452-455-470-472-475-102100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
347 PM CDT Sun May 9 2021
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
Winds to taper off during the evening hours with seas falling.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms expected to persist until the end of the
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Jasper
- When
- May 9, 5:41 PM CST
- Where
- Jasper County, 9.8 mi WSW of Browndale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.060, -94.120
The Jasper County Sheriff's Department reported a couple trees down near Sam Rayburn.
Hail, Newton
- When
- May 9, 6:19 PM CST
- Where
- Newton County, 2.25 mi SE of Wiergate
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.000, -93.670
One inch in diameter hail reported near Burkeville.
Thunderstorm Wind, Newton
- When
- May 9, 6:19 PM CST
- Where
- Newton County, 2.25 mi SE of Wiergate
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.000, -93.670
The Newton County Sheriff's Department reported large tree limbs and power lines down with an estimated 60 MPH wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 9 to 14, 20213 deaths · 2 events
- Flash Flooding and Hail in Texas, May 9 to 10, 20211 death · 61 kt wind · 31 events
- Tornado and Damaging Wind in Tennessee, May 9, 20211 injured · $200,000 · EF1 · 3 events
- Wildfire in Florida, May 9, 2021$810,000 · 1 event
- Hail and Damaging Winds in New Mexico, May 9, 2021$135,000 · 1 in hail · 5 events
- Flooding and Hail in Missouri, May 9, 2021$52,000 · 1.75 in hail · 23 events
- Damaging Winds in Mississippi, May 9, 2021$108,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, May 9, 2021$65,000 · 1.75 in hail · 13 events
- Flooding in Ohio, May 9 to 15, 2021$47,000 · 19 events
- Strong Wind in West Virginia, May 9, 2021$35,000 · 3 events
- Tornado and Hail in Arkansas, May 9, 2021$25,000 · EF0 · 2 events
- Hail in Texas, May 9 to 10, 20212.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960182, 960181, 960183.